Allergies vs ADD

Author:
Updated:
Original:

My 8 year old daughter is severely allergic to peanuts. She carries Benadryl and her EpiPen everywhere. My son started kindergarten last fall. I was told by the teacher that he could not focus and "was in his own world most of the time". She suggested testing for possible ADD. She had a son with a learning disablility and my son did parallel with ADD. We sent him to a psychologist and in the meantime began to wonder about peanuts. We started treating him like our daughter and told the school, "no peanuts". Suddenly, our son was a different child. He was focused and easily followed directions. The teacher said the change was unbelievable. The teacher is very careful now in the class the he gets nothing with peanuts. When I mentioned this to our family doctor, I was told that allergies could not cause a personality change. Excuse me?!?! I know it does! (My son was found not to have ADD by the psychologist.) Has anyone else had a such an experience? Am I right that allergies can cause behavior changes? He sure is a happy child now.

------------------ Tammy Lynn

On Jun 27, 1999

Tammy,

I have heard from lots of moms that swear that allergies cause behavioral changes. I know that Brady is hysterical for days after a reaction. Last week she had a reaction to lemons (we think) and she honestly cryed for two days straight, and was very aggresive and angry about everything. She is only 2, but I definately do notice a change in her behavior after a reaction. I am a believer! Tammy

On Jun 28, 1999

My son shows distinct behavioral changes when his asthma is bothering him. He is more hyperactive, and less managable. I do believe that both asthma and allergies can have a tremendous affect on a childs behavior. I don't believe there had been enough studies done to say that it is not possible. Behavior is controled by the brian and central nervous system - these are control by hormones and chemicals within hte body. When someone is having a reaction ( however mild) these hormones and chemicals are changed. There must be a connection.

I have told my family and friends many time - his allergies are acting up - when trying to explain his behavior. They think I am making excuses.

On Jun 28, 1999

Our family also notices a change in behavior during times when our 5-year olds allergies are in force. He gets very loud (his voice is raspy almost all the time), is very active and doesn't listen as well he does at other times. His teacher started complaining about him at these times and when I told her his allergies and the medicines we are forced to give him cause this she acted like I was either crazy or making excuses for him. We've noticed that benedryl seems to have the worst effect on his personality-- he gets mean and more aggressive than normal for him. With the albuterol (steroid for when his lungs start to get congested) he is out of control physically. We can barely tolerate him on that medicine and the last time he took it we stopped it on a Sunday morning in hopes that it would wear off before he went to school on Monday. No luck. The teacher was ready with complaints the next time she saw me. Does anyone know of any studies or any reference to this type of problem. It would help to have something other than my observations to give to teachers for the next 12 school years. It helps to know I'm not wrong in my observations if others see the same trends in their children during allergy flare ups.

On Jun 28, 1999

Hi

There are two articles on the Calgary Allergy Network homepage that you might want to look at/print out:

A teacher's guide to allergies and anaphylaxis [url="http://www.cadvision.com/allergy/teacherall.html"]www.cadvision.com/allergy/teacherall.html[/url] A teacher's guide to asthma [url="http://www.cadvision.com/allergy/teacherast.html"]www.cadvision.com/allergy/teacherast.html[/url]

Both mention irritability and poor attention spans as symptoms of allergies and/or side effects of medication. They may be something you can give to your child's teacher next year!

Deb

[This message has been edited by DebO (edited June 28, 1999).]

On Jun 28, 1999

Thanks, Deb!! I'll print those off and give them to both their teachers. My son's teacher is a firm believer. She cannot believe the change in his personality.

About the Albuterol causing behavior change, my daughter gets tremors after she uses her inhaler. Can you imagine having tremors and trying to pay attention in class?

It scares me to think they are chldren in this world labeled ADD/ADHD and the problem is really allergies. My nephew, husband's brother's son, was labeled ADHD this year. His father has allergies. When I mentioned the possibilty of food allergies, they made some excuse about the ped said it could not be and the child is now on Ritalin. (This is the same ped who put their child on whole cows milk at 6 mos of age.)

I feel beeter knowing I'm not the only one who feels this way.

------------------ Tammy Lynn

On Jun 29, 1999

Albuterol also makes my 4 year old daughter 'psycho'. We have found that using the nebulizer makes her less emotional than the straight syrup.

Related